Alert archive / California / High Surf Advisories in 2011
High Surf Advisory 5, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Feb 17, 2011, 2:17 AM PST for San Diego County, California. It took effect at Feb 17, 2011, 10:00 AM PST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2011, 2:17 AM PST (10:17 UTC)
- In effect from
- Feb 17, 2011, 10:00 AM PST
- Expired
- Feb 17, 2011, 1:09 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
360 WHUS46 KSGX 171017 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 217 AM PST THU FEB 17 2011 ...HIGH SURF ADVISORY FOR SAN DIEGO COUNTY COAST TODAY THROUGH TONIGHT... .A NORTHWEST SWELL IS FORECAST TO INCREASE TODAY WITH HIGH SURF DEVELOPING MAINLY ALONG THE SOUTHERN SAN DIEGO COUNTY COAST THROUGH TONIGHT. CAZ043-172200- /O.CAN.KSGX.SU.Y.0004.000000T0000Z-110218T1000Z/ /O.NEW.KSGX.SU.Y.0005.110217T1800Z-110218T1000Z/ SAN DIEGO COUNTY COASTAL AREAS- 217 AM PST THU FEB 17 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 2 AM PST FRIDAY. * SURF: 4 TO 7 FEET. SETS TO 8 FEET ALONG THE SOUTH COAST. * TIDES: HIGH TIDE WILL BE 6.8 FEET AT 8 AM TODAY. LOW TIDE WILL BE MINUS 1.5 FEET AT 243 PM. * TIMING: TODAY THROUGH TONIGHT. * IMPACTS: WAVES POSSIBLY AFFECTING THE ENTRANCES TO BAYS AND HARBORS MAINLY AFTERNOON DURING LOW TIDE. SOME BEACH EROSION POSSIBLE MAINLY IN THE MORNING DURING HIGH TIDE. LOW LYING AREAS MAY BE AFFECTED BY OVERFLOW WITH WAVES BREAKING OVER LOW COASTAL STRUCTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ WHITLOW
1 follow-up statement
324 WHUS46 KSGX 172109 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 109 PM PST THU FEB 17 2011 CAZ043-172215- /O.CAN.KSGX.SU.Y.0005.000000T0000Z-110218T1000Z/ SAN DIEGO COUNTY COASTAL AREAS- 109 PM PST THU FEB 17 2011 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH SURF ADVISORY. SURF WILL GENERALLY BE 3 TO 5 FEET WITH LOCAL SETS TO 7 FEET THIS AFTERNOON. $$ SS
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 16, 9:00 PM PST, 5 hours 17 minutes earlier.
Area forecast discussion, Feb 16, 9:00 PM PST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 900 PM PST WED FEB 16 2011 .SYNOPSIS... A COLD FRONT WILL MOVE EAST OF THE REGION TONIGHT AS SHOWERS AND STRONG WINDS DECREASE. ANOTHER STORM IS COMING LATE FRIDAY WITH SHOWERS CONTINUING THROUGH SATURDAY NIGHT. A THIRD STORM SYSTEM IS POSSIBLE SOME TIME AROUND TUESDAY. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.. THE LAST SHOWERS WERE MOVING THROUGH THE SOUTHEAST PART OF THE REGION AND SKIES WERE PARTIALLY CLEARING BEHIND THEM. WINDS ARE STRONG IN THE MOUNTAINS AND DESERTS WHERE MOST SPEEDS FALL BELOW ADVISORY CRITERIA...BUT THERE ARE A FEW GUSTS DOING THE JOB. THESE WINDS WILL GRADUALLY DECREASE OVERNIGHT. RAINFALL AMOUNTS MET FORECAST EXPECTATIONS PRETTY WELL...SEE LAXRRMSGX. BUT THE SNOWFALL AMOUNTS FELL SHORT AS THE COLD AIR ARRIVED AFTER SHOWERS WERE DECREASING. THURSDAY INTO FRIDAY LOOKS COOL...DRY AND PARTLY CLOUDY. THE NEXT STORM WILL BE GATHERING STRENGTH OVER THE OCEAN AND WILL ARRIVE LATE FRIDAY WITH A FOCUSED BAND OF PRECIPITATION THAT WILL CONTINUE THROUGH FRIDAY NIGHT. LOTS OF SHOWERS WILL FOLLOW SATURDAY AND SATURDAY NIGHT BEFORE TAPERING OFF EARLY SUNDAY. THIS SYSTEM APPEARS TO CARRY MORE RAINFALL AND SNOWFALL...BUT NOT AS MUCH WIND AS THE SYSTEM OF TODAY DID. THERE MAY BE SOME THUNDERSTORMS...BUT WE ARE NOT CONFIDENT ENOUGH ABOUT THOSE TO ACTUALLY FORECAST THEM YET. ANOTHER STORM IS INDICATING MORE RAIN AND MOUNTAIN SNOW AROUND TUESDAY. THE MODEL SOLUTIONS ARE ALL OVER THE PLACE ON WHAT KIND OF STORM IT WILL BE AND EXACTLY WHEN IT WILL ARRIVE. EXPECT MORE CHILLY WET WEATHER. && .AVIATION... 170430Z...LITTLE CHANGE EXPECTED THROUGH 18/0600 UTC WITH PERIODS OF SHRA/ SCT-BKN CLD LAYER AROUND FL010-015 AND OVC-BKN LAYERS BETWEEN FL025 AND FL120 WITH SOME MTNS OBSCD. MOD/STG UDDFS POSSIBLE OVER DESERT DUE TO MTN WAVE ACTION FROM W WINDS 30-50KT IN THE FL050-FL150 LAYER. WINDS WILL BEGIN TO DIMINISH AFTER 18/0600 AND CLDS DECREASING TO BKN-SCT BETWEEN FL025-060 WITH COASTAL SLOPES OF MTNS STILL OBSCD BUT VFR CONDITIONS AT ALL MAJOR AIRPORTS. && .MARINE... INCREASING SWELL TONIGHT THROUGH THURSDAY...MAINLY AFFECTING THE OUTER WATERS AND SOUTH SAN DIEGO COUNTY COAST. SMALL CRAFT ADVISORY AND HIGH SURF ADVISORY IN EFFECT FOR THESE LOCATIONS THROUGH 2AM FRIDAY...HOWEVER MAY NEED TO EXTEND/REISSUE SMALL CRAFT ADVISORY FOR FRIDAY/FRIDAY NIGHT TO COVER WINDS INCREASING TO NEAR GALE FORCE AS A STRONG COLD FRONT MOVES ACROSS THE SOUTHERN CALIFORNIA BIGHT. && .SGX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FOR MOUNTAINS AND DESERTS UNTIL 3 AM THURSDAY. HIGH SURF ADVISORY UNTIL 2 AM PST FRIDAY FOR THE SAN DIEGO COUNTY COAST. SMALL CRAFT ADVISORY UNTIL 2 AM PST FRIDAY FOR THE OUTER WATERS. && PUBLIC...MM AVIATION/MARINE...TS
Hazardous weather outlook, Feb 16, 4:00 PM PST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PST WED FEB 16 2011 CAZ042-043-048-050-055>058-060>062-PZZ750-775-171400- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 400 PM PST WED FEB 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT A COLD FRONT WILL MOVE OUT OF SOUTHERN CALIFORNIA LATE TONIGHT. STRONG WINDS IN THE MOUNTAINS AND DESERTS WILL GRADUALLY DECREASE OVERNIGHT. HIGH SWELL AND SURF ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH SWELL AND SURF WILL CONTINUE THURSDAY AND THURSDAY NIGHT. ANOTHER STORM IS EXPECTED FOR FRIDAY NIGHT AND SATURDAY WITH MODERATE TO LOCALLY HEAVY PRECIPITATION. A THIRD STORM IS POSSIBLE PROBABLY AROUND TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. SPOTTER ACTIVATION MAY BE NEEDED FOR FRIDAY NIGHT THROUGH SATURDAY. MM
In the hours before
Special weather statement, Feb 16, 8:18 PM PST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 818 PM PST WED FEB 16 2011 CAZ042-043-048-050-055>058-060>062-171400- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 818 PM PST WED FEB 16 2011 ...ANOTHER STORM WILL ARRIVE LATE FRIDAY AND CONTINUE THROUGH SATURDAY NIGHT... AS ONE STORM DEPARTS THE REGION...ANOTHER STORM IS ON THE WAY. A DEEP LOW PRESSURE TROUGH WILL BRING RAIN...MOUNTAIN SNOW...AND WIND TO SOUTHERN CALIFORNIA FRIDAY EVENING THROUGH THE NIGHT. SHOWERS WILL CONTINUE SATURDAY INTO EARLY SUNDAY. ESTIMATED RAINFALL AMOUNTS ARE 1 TO 1.50 INCHES COASTS AND VALLEYS...1.50 TO 3.5 INCHES IN THE MOUNTAINS...AND 0.25 TO 0.75 INCH IN THE DESERTS. SNOWFALL COULD EXCEED ONE FOOT IN THE HIGHER MOUNTAINS. WINDS WILL BE STRONG AND SOUTHERLY AHEAD OF THE FRONT FRIDAY AFTERNOON AND EVENING...THEN DECREASE SATURDAY. YET ANOTHER STORM IS EXPECTED TO ARRIVE AROUND TUESDAY. STAY TUNED TO NOAA WEATHER RADIO AND THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/SANDIEGO FOR UPDATES. MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:18 AM PST | Small Craft Advisory for Hazardous Seas | SGX | 17 hr | |
| Feb 17, 1:10 PM PST | Gale Watch | SGX | 7 hr | |
| Feb 17, 1:46 PM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 23 hr |
| Feb 17, 1:46 PM PST | Winter Storm Watch | SGX | Riverside, San Bernardino | 13 hr |
Nearby
High Surf Advisories in California, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.